Alert archive / Virginia / Wind Advisories in 2018

Wind Advisory 18, NWS Blacksburg, VA

November 2, 20184 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Nov 2, 2018, 2:16 PM EDT for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Nov 2, 2018, 8:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2018, 2:16 PM EDT (18:16 UTC)
In effect from
Nov 2, 2018, 8:00 PM EDT
Expired
Nov 3, 2018, 9:51 AM EDT
In force
14 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS71 KRNK 021816
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
216 PM EDT Fri Nov 2 2018

...Strong wind gusts expected tonight into Saturday morning...

.Winds will shift to northwest and become gusty this evening, as a
cold front progresses eastward. Strongest wind gusts are expected
after midnight into mid-morning Saturday. Winds will begin to
abate Saturday late morning into noontime as high pressure builds
into the area.

NCZ001-002-018-VAZ015>017-031015-
/O.NEW.KRNK.WI.Y.0018.181103T0000Z-181103T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
216 PM EDT Fri Nov 2 2018

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
SATURDAY...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect from 8 PM this evening to noon EDT
Saturday.

* Winds...Northwest 15 to 25 mph with gusts up to 50 mph.

* Timing...Winds to shift to northwest and will increase this 
  evening. Strongest winds expected from midnight to mid-morning 
  Saturday before abating by around noon Saturday.

* Impacts...Isolated to scattered tree and powerline damage
  possible. Difficult travel conditions due to strong winds
  through mountain passes, including Interstate 77 from Fancy Gap
  to the North Carolina border.

* Locations...The southern Blue Ridge Mountains south of Roanoke,
  from Floyd County to Watauga County.

* Hazards...Strong northwest winds, particularly at elevation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

Loconto
3 follow-up statements
611 
WWUS71 KRNK 030316
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1116 PM EDT Fri Nov 2 2018

...Strong wind gusts expected tonight into Saturday morning...

.In the wake of a cold front, winds will be increasing from the
northwest overnight. Strongest wind gusts are expected during the
pre-dawn hours Saturday into mid-morning Saturday. Winds will 
begin to abate Saturday late morning into noontime as high 
pressure builds into the area.

NCZ001-002-018-VAZ015>017-031215-
/O.CON.KRNK.WI.Y.0018.000000T0000Z-181103T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
1116 PM EDT Fri Nov 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT SATURDAY...

* Winds...Northwest 15 to 25 mph with gusts up to 50 mph.

* Timing...Strongest winds expected from pre-dawn hours Saturday 
  to mid-morning Saturday before abating by around noon Saturday.

* Impacts...Isolated to scattered tree and powerline damage 
  possible. Difficult travel conditions due to strong winds 
  through mountain passes, including Interstate 77 from Fancy 
  Gap to the North Carolina border.

* Locations...The southern Blue Ridge Mountains south of 
  Roanoke, from Floyd County to Watauga County.

* Hazards...Strong northwest winds, particularly at elevation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
500 
WWUS71 KRNK 030819
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
419 AM EDT Sat Nov 3 2018


NCZ001-002-018-VAZ015>017-031600-
/O.CON.KRNK.WI.Y.0018.000000T0000Z-181103T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
419 AM EDT Sat Nov 3 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* Winds...Northwest 10 to 20 mph with gusts up to 50 mph.

* Timing...Strongest winds expected this morning, tapering off
  toward noon.

* Impacts...Isolated to scattered tree and powerline damage 
  possible. Difficult travel conditions due to strong winds 
  through mountain passes, including Interstate 77 from Fancy 
  Gap to the North Carolina border.

* Locations...The southern Blue Ridge Mountains south of 
  Roanoke, from Floyd County to Watauga County.

* Hazards...Strong northwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
892 
WWUS71 KRNK 031351
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
951 AM EDT Sat Nov 3 2018

...Wind Advisory is Cancelled...

.While still breezy, peak wind gusts have since subsided below
Wind Advisory criteria as low pressure from overnight has lifted
into the Northeast US. Winds will continue to be on the breezy 
side through early afternoon. The Wind Advisory has been
cancelled.

NCZ001-002-018-VAZ015>017-031500-
/O.CAN.KRNK.WI.Y.0018.000000T0000Z-181103T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
951 AM EDT Sat Nov 3 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Blacksburg has cancelled the Wind
Advisory.

Peak wind gusts meeting Advisory thresholds have since subsided.
Wind gusts are commonly in the 25 to 35 mph range currently and
will continue to be on the breezy side of things into the
afternoon. With winds having subsided, the Wind Advisory has been
cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 2, 1:40 PM EDT, 36 minutes earlier.

Area forecast discussion, Nov 2, 1:40 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
140 PM EDT Fri Nov 2 2018

.SYNOPSIS...
A front tracks east over the area today, exiting the piedmont
this evening. High pressure comes in with cooler air for
Saturday, then shifts to the northeast Sunday with moderating
temperatures. Another storm system looks to impact the area by
Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 110 PM EDT Friday...Shield of steady rain showers
beginning to progress into our far southwestern counties in the
Mountain Empire and the mountains of northwestern NC per
composite radar imagery. Mostly cloudy skies have really
hampered temperature warming and destabilization with less than
200 J/kg noted across eastern sections of the forecast area.

Still think we are looking at a potential high shear/(very) low-
CAPE environment for this afternoon especially from the
foothills of the Blue Ridge eastward. GSP's radar is showing
presence of a fine line of enhanced reflectivity, and recent
HRRR and the NAM-3km WRF are now in strong agreement in lifting
this fine line - along with embedded heavy showers/possible
thunder now over the Midlands of SC - north-northeast between
20-00z (4-7 pm) from Yadkin/Surry County east/northeast across
the northern NC Piedmont through Southside and into the central
VA Piedmont. Wind shear remains robust with effective shear
magnitudes of at least 50 kts east of the Blue Ridge, with
surface-1 km shear magnitudes between 20 to as much as 40 kts as
one progresses into the central Carolinas. These values likely
to at least maintain themselves as secondary low moves northward
from the southern Appalachians. Will need to watch for a gusty
wind threat in this fine line which may cause sporadic instances
of wind damage in stronger cells in the line, and while the
tornado threat is low, will need to keep watch for an isolated
spin- up tornado embedded within the line, given the 0-1km shear
and low LCLs in place. No changes to PoPs/Wx or gusty wind
wording in the zones were needed.

Further west from the Blue Ridge into southeast WV, expectation
for steady light to locally moderate- intensity rain through
the afternoon commute still looks on track, but gusty wind
threat here is nil.

Confidence is moderate to high, though is lower to moderate on
thunder and coverage of wind damage threat in eastern areas.

Previous discussion from 310 AM follows...

Early this morning frontal boundary was located the upper Ohio
Valley, south across the upper TN Valley and into western Georgia.
One surface low has already lifted north into the eastern Great
Lakes. A second wave is starting to form over GA/SC and models show
this arriving into our forecast area by midday today then shift it
east of the piedmont by early evening. There will be a few showers
this morning with some limited convergence ahead of the front but
appears best slug of rainfall will push in from the south from mid-
late morning into the afternoon, with highest amounts of rainfall
expected along and east of the Blue Ridge.

Will be monitoring threat of stronger storms, and SPC still has a
marginal risk for severe storms mainly east of the Lynchburg to
Danville corridor. Models highlight a strong low level jet of 45-
50kts moving across the Triangle of NC by 21z, with a secondary max
along the front over southside VA.

As we are not expecting much sunshine, not expecting to see a great
threat of severe, but with the wind energy cannot rule out a storm
or two with stronger wind gusts. Will highlight areas along/east of
a Lynchburg to Danville to Reidsville line for severe threat in the
HWO.

Anticipate slightly cooler highs in the west as the front moves
through with clouds and showers, but still a little humid, with mid
to around 60, while the east which is already in the 60s warms into
the lower to possibly mid 70s.

Tonight, upper trough pushes from the TN Valley into the mid-
Atlantic and Carolinas. Will see frontal precip exit the east by
late evening with upper shortwave and nw flow induced showers linger
over the mountains. Colder air will move into the WV to NC mountains
by 12z Saturday to allow for a changeover to snow showers before
ending, but moisture should exit fast to prevent no more than a
dusting at the highest ridges.

As the surge of cold advection comes in, the models have trended a
little stronger in terms of 8h winds and pressure rises in the 09-12z
time frame. We could see some gusts around advisory level gusts of
more than 45 mph as we head toward dawn Saturday, mainly along the
Blue Ridge from Blowing Rock/Boone to Floyd Va. Given this is late
tonight, will mention this threat in the HWO, and will check another
run of models to see if that 8h low level jet remains and/or
strengthens/weakens.

Expect temps to reach the mid 30s to around 40 in the west by dawn
Saturday to mid to upper 40s east.

Confidence is medium in most forecast elements, and slightly lower
on thunderstorm coverage given lack of sun.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 230 AM EDT Friday...

On Saturday, the axis of a negatively tilted upper level shortwave
trough rapidly races eastward of the area. In its wake northwest
flow will initially be fairly hefty around daybreak on Saturday, but
quickly subside to much weaker winds by the afternoon.

The gusty northwest flow will allow for some upslope stratocu and
isolated to scattered showers across parts of southeast West
Virginia and neighboring portions of southwest Virginia. A few of
the higher locations of western Greenbrier County may see some snow
showers and a very light coating of snow prior to noon. By the
afternoon, the low level flow veers northerly and decreases in
speed, thus shutting off the upslope and allowing for decreasing
cloud cover in the west.

High pressure will settle over the region by Saturday night and
begin to shift northeast of the area during the course of the day
Sunday. This all takes place while a cold front moves east of the
Mississippi River Valley Sunday night and southerly low level flow
across the area begins to increase. This will in turn bring a stream
of moisture into the area that will be realized in light rain
overspreading the area Sunday night into Monday.

An area of low pressure is expected to get caught up in this
southerly flow Sunday night into Monday, exiting the eastern Gulf of
Mexico. Guidance varies on the track of this system in terms of how
it will impact our region with its precipitation. However, what is
consistent is its influence will likely be northeast of the area by
Monday afternoon, with yet another low pressure and cold front
heading east through the Lower Ohio Valley by late Monday night.

Temperatures during this portion of the forecast will be slightly
cooler than normal Saturday night into Sunday, but then warmer
through Monday night into Monday with readings a few degrees above
normal

Confidence in the above portion of the forecast is moderate.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM EDT Thursday...

A healthy persistent long wave trough will be carved out over
the central and eastern CONUS. A series of frontal/low pressure
systems will accompany a couple of shortwaves across the CONUS,
resulting in a period of relatively active wet weather. Also,
the lingering stationary front may push back toward the coast
and bring the potential for precipitation back to the Northeast.
As such, the first half of the week is looking wet for the
eastern CONUS with abundant cloud cover and high likelihood for
rain from into Wednesday. Drier weather may be possible
Thursday into Friday as high pressure settles over the region.
Plenty of clouds and rain will result in near to below normal
temperatures.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
As of 140 PM EDT Friday...

Mix of VFR/MVFR should trend to MVFR/IFR by mid to late
afternoon as we await a low pressure area over the southern
Appalachians. Should see 6-8SM -SHRA across western terminals
between 20-01z. However, a line of at least gusty showers is
likely to progress across the Piedmont, mainly affecting
Danville and Lynchburg between 21-00z. Have tried to TEMPO in
a period of +SHRA to time when this enhanced line of showers may
move in. This line may be accompanied by gusty winds and
localized wind shear for these two terminals. Some threat of
thunder here with +SHRA but threat wasn't great enough to
include in LYH or DAN TAFs. South winds 4-8 kts through early
evening.

Precipitation shifts eastward early in the evening, with
leftover mountain showers (mixing over to snow showers along the
higher elevations in western Greenbrier County). Ceilings should
gradually trend VFR in the Piedmont, though lingering MVFR to
perhaps IFR ceilings in the western mountains and for the Bluefield
TAF. Bigger concern for aviation purposes is on winds as winds
will shift to the west/northwest with a cold frontal passage.
Should see developing northwest gusts at Bluefield, Roanoke and
Blacksburg in the 20-28 kt range overnight. Northwest winds will
be gustiest at elevation leading to a period of turbulence
along the southern Blue Ridge.

Mountain upslope clouds/showers exit by mid-morning Saturday, with
any restricted ceilings then trending VFR. Still breezy in the
western mountains through about noon. Winds Saturday around 7-12
kts, with gusts 20-25 kts.

Confidence is moderate to high on TAF elements.

Extended Discussion...

VFR Sat afternoon into Sunday as high pressure builds in. The
chance for precipitation and poor flight conditions returns for
Monday and Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...AL/WP
SHORT TERM...DS
LONG TERM...KK
AVIATION...AL/WP
Hazardous weather outlook, Nov 2, 4:01 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
401 AM EDT Fri Nov 2 2018

NCZ003-004-019-020-VAZ007-009>014-018>020-022>024-032>035-043-
WVZ042>044-507-508-030815-
Surry-Stokes-Wilkes-Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
401 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044>047-058-059-030815-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
401 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms this afternoon may get strong to severe, with
isolated damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015>017-030815-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
401 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

A surge of winds behind a cold front may gust up to 45 mph or more
late tonight. A wind advisory may be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Northwest winds may gust over 45 mph Saturday morning

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 4:20 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Craig, Floyd, Montgomery and 5 more55 min
Nov 2, 4:30 PM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, City of Martinsville60 min
Nov 2, 5:27 PM EDTSpecial Weather StatementRNKBedford, Pittsylvania, City of Danville, City of Lynchburg63 min
Nov 2, 6:54 PM EDTSpecial Weather StatementRNKCharlotte, Halifax66 min
Nov 2, 6:15 PM EDTSpecial Weather StatementRNKCaswell60 min

Nearby

Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.